Iowa, 2022Drought in Iowa, May 1 to 31, 2022
May 1 to 31, 2022 · NWS FSD · 4 events in 4 counties and zones
A fairly average month for precipitation and temperature led to only spotty improvement in drought conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1.7 million
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly average month for precipitation and temperature led to only spotty improvement in drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:18 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 30, 9:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1018 PM CDT Sat Apr 30 2022
.SHORT TERM...(This Evening through Sunday Night)
Issued at 357 PM CDT Sat Apr 30 2022
Current radar shows rain showers rotating around the surface low.
The rain is being aided by weak QG dynamics of differential
vorticity advection between 700-400 mb overlapping warm air
advection at 850 mb. Some minor amounts of instability, upwards of
a few hundred J/Kg are also contributing to a few convective
showers around the Minnesota, South Dakota, and Iowa border. There
is a weak boundary in that area that could provide some vorticity
to generate weak funnels but am not expecting anything more then
that.
Despite moist neutral lapse rates provided from the rain, current
winds and headlines remain on track as mainly unidirectional winds
out of the northwest and strong winds of 50+ knot aloft mix through
the conditionally stable atmosphere. Should see the rain slowly
weaken as it pushes northeast as the QG dynamics and instability wane
this evening and overnight. Another 0.5" to 0.75" is likely, mainly
in southwest Minnesota, before the rain completely leaves the
forecast area overnight. Winds remain breezy as strong northwest
winds continue through the night, keeping 30-40 mph gusts going into
Sunday. Temperatures will be slow to fall to the mid 30s to low 40
by Sunday morning.
Low level stratus will continue through Sunday along with breezy
northwest winds. The gradient wind will weaken to 30-35 knots,
keeping breezy winds mixing to the surface as static stability
decreases. There could also be scattered light rain showers as
soundings show a hint of instability in the moist layer based
between 900-850mb. This idea is represented nicely in the CAMs as
the HRRR, ARW, and NSSL WRF show scattered light showers
developing across the forecast area. Due to this potential, have
upped PoPs on Sunday afternoon to 20-30%. High temperatures should
span from the mid 40s in southwest Minnesota to the mid 50s by
the Mo River. Temperatures could be a bit higher along the Mo
River if clouds clear faster than expected. Will monitor trends
and update as needed. Winds finally die down by late Sunday
evening as winds aloft weaken. Winds turn out of the north
overnight Sunday, advecting colder air into the forecast area. The
cold air advection will drop low temperatures down to the 30s,
keeping low temperatures on the order of 5 or so degrees below
climatology.
.LONG TERM...(Monday through Saturday)
Issued at 357 PM CDT Sat Apr 30 2022
The next chance for precipitation arrives on Monday and the next
upper wave approaches the region. There is good agreement amongst
the models that the bulk of the system will pass to our south.
However, there still looks to be a good chance for rain to return
to the region. Some snow could also mix in with the rain at times,
mainly west of the James River where temperatures look to be
colder in the mid 30s. Looking at ensemble data, there is a good
consensus among the GFS, Canadian, and Euro ensembles for a 70-80%
chance for exceeding 0.1" of precipitation along the southern
periphery of the forecast area.
After the waves moves out by Tuesday, weak upper ridging makes a
return for the middle of the week. Despite the ridging, not looking
at warmer temperatures as ensembles are in agreement that
temperatures remain near seasonable to below average. There could be
another chance for precipitation towards the end of the week as
another trough moves into the plains. Given differences in the waves
location and timing, have left the NBM in the extended to account
for the uncertainty.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM CDT Sat Apr 30 2022
Weak showers remain scattered across the region, and will continue
to be weakening/dissipating throughout the evening and overnight
hours. Largely only have MVFR cigs left out there this evening,
though a couple IFR cigs are scattered out east of I-29. Cloud
coverage, and MVFR cigs, will likely remain through at least the
morning hours on Sunday, improving during the afternoon. Winds will
continue to remain breezy through Sunday afternoon with gusts up to
35 mph, but should at least remain mostly dry aside from weak
scattered sprinkles.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...APT
Hazardous weather outlook, Apr 30, 3:39 AM CST, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Sat Apr 30 2022
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-054>056-061-062-067-010945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Miner-Lake-Moody-McCook-Minnehaha-
439 AM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, east central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
On and off showers and thunderstorms will be likely through the
evening, with brief heavy downpours possible at times.
Northwesterly winds will also be quite breezy today, with gusts as
high as 35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Breezy northwesterly winds continue Sunday, with gusts between 25 to
35 mph possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ052-057-058-063-064-010945-
Jerauld-Brule-Aurora-Charles Mix-Douglas-
439 AM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.
.DAY ONE...Today and tonight.
On and off showers and thunderstorms will be likely through the
evening, with brief heavy downpours possible at times.
Northwesterly winds will also be quite breezy today, with gusts as
high as 45 to 55 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Breezy northwesterly winds continue Sunday, with gusts between 25 to
35 mph possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-031-NEZ013-014-SDZ038-053-059-060-065-066-068>071-010945-
Plymouth-Woodbury-Dixon-Dakota-Beadle-Sanborn-Davison-Hanson-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
439 AM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, east central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
On and off showers and thunderstorms will be likely through the
evening, with brief heavy downpours possible at times.
Northwesterly winds will also be quite breezy today, with gusts as
high as 45 to 55 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Breezy northwesterly winds continue Sunday, with gusts between 25 to
35 mph possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-010945-
Gregory-
439 AM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Today and tonight.
On and off showers and thunderstorms will be likely through the
evening, with brief heavy downpours possible at times.
Northwesterly winds will also be quite breezy today, with gusts as
high as 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Breezy northwesterly winds continue Sunday, with gusts between 25 to
35 mph possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Ida
- When
- May 1, 12:00 AM CST to May 10, 12:00 AM CST
- Where
- Ida forecast zone
- Crop damage
- $36,000
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought improved to moderate (D1) drought early in May, with assistance of 1 to 2 inches of rainfall during the first week of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Plymouth
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $500,000
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought persisted through May with periodic lighter precipitation which totaled from 75 to 100 percent of normal, and near normal temperatures. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Sioux
- When
- May 1, 12:00 AM CST to May 3, 12:00 AM CST
- Where
- Sioux forecast zone
- Crop damage
- $200,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Severe (D2) drought improved to moderate (D1) drought early in May, with assistance of 1 to 2 inches of rainfall during very late April and the first few days of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Woodbury
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Crop damage
- $937,000
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Severe (D2) drought persisted through May with cooler temperatures and periodic precipitation which totaled around 75 percent of normal, balanced by warmer than normal temperatures and drier conditions at the end of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
- Drought in Oklahoma, May 1 to 15, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025204, 1025205, 1025206, 1025208.